TGA reminder on tocilizumab and hepatotoxicity

Wednesday, 11 Dec 2019


The TGA has issued a reminder to rheumatologists to be vigilant for liver adverse events with tocilizumab.

In its latest Medicines Safety Update, the regulator says a recent review of Australian adverse events reports identified eight cases of tocilizumab-related moderate to severe drug-induced liver injury, including acute liver failure, hepatitis and jaundice.

The liver adverse events occurred between two weeks to more than five years after initiation of tocilizumab, with median latency of 98 days. In these eight cases, two cases of acute liver failure required liver transplantation.

However it emphasises that these events are rare and the benefit-risk profile of tocilizumab in the approved indications remains favourable.

The report also reminds clinicians that tocilizumab is known to cause transient mild to moderate elevation of hepatic transaminases, with increased frequency when used in combination with other potentially hepatotoxic drugs such as methotrexate.

“Patients treated with tocilizumab should be closely monitored for liver adverse events and advised to seek immediate medical advice if they have signs or symptoms of hepatotoxicity such as jaundice, dark urine, itch, loss of appetite, nausea or vomiting,” it states.

“Patients presenting with signs or symptoms of hepatotoxicity should be promptly investigated.”

The TGA says it is not recommended to start tocilizumab treatment in patients with ALT or AST levels greater than 1.5 times the upper limit of normal (ULN), except in cases of cytokine release syndrome. The drug should be stopped in patients who develop elevated ALT or AST greater than five times ULN.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic